|US brand name: Seroquel|
|Generic name: quetiapine|
Seroquel’s Potential Side Effects
Potential Side Effects All Crazy Meds Have
No matter which neurological and/or psychiatric drug you take, you’ll probably get one or more of these side effects. These will usually be gone, or at least will diminish to the point where you barely notice it most of the time, within a week or two.
- Drowsiness / fatigue - even when taking stimulants in some circumstances.
- Insomnia, instead of or alternating with the drowsiness.
- Assorted other minor GI complaints (constipation, diarrhea, etc.)
- Generally feeling spacey / out of it
- Which can all add up to the ever-helpful “flu-like symptoms” listed as an adverse event on the PI sheet of practically every medication on the planet used to treat almost any condition humans and other animals could have.1
- All crazy meds can, and probably will affect your dreams as well. There is no way of telling if that will be good or bad, let alone if this side effect is permanent or temporary.
- Any of the above side effects you see listed again below means they’re even more likely to happen and/or stick around longer and/or are worse than most other meds.
Typical Potential Side Effects
The usual short-term side effects for second-generation / atypical antipsychotics (SGA/AAP):
Most, if not all of these will go away in a couple of weeks. Except for the excessive sleepiness, which could hang around for as long as you take this med, but is usually not much of a problem once you’re taking more than 100–200mg a day.
However, the excessively sleepiness tends to return if you start taking over 400–600mg a day. That’s also interesting, but many doctors and/or pharmacists will tell you that. The feeling like you were out drinking with the Wolfpack last night goes away after 2 or three days. A week at the most. If it hangs around for longer than that it might eventually go away, and it might not.
And, of course, weight gain. Although the weight gain with Seroquel is not considered to be as bad as that with Zyprexa, for some people it can be as bad, if not worse.